Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2017, 6:50 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 6:50 PM CDT (23:50 UTC)
- Expired
- Jun 14, 2017, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:15 PM CDT | HAIL 0.88 | 3 Ene Rose Hill, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS53 KICT 142350
SVRICT
KSC015-173-150045-
/O.NEW.KICT.SV.W.0122.170614T2350Z-170615T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
650 PM CDT WED JUN 14 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Sedgwick County in south central Kansas...
Southwestern Butler County in south central Kansas...
* Until 745 PM CDT
* At 649 PM CDT, a severe thunderstorm was located near Mcconnell Air
Force Base, or near Rose Hill, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wichita, Derby, El Dorado, Andover, Augusta, Rose Hill, Leon,
Mcconnell Air Force Base, El Dorado Airport, Santa Fe Lake, Augusta
Municipal Airport and El Dorado State Park.
This includes Interstate 35 between Mile Markers 46 and 60, and
between Mile Markers 62 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 9722 3766 9729 3784 9678 3757 9677
TIME...MOT...LOC 2349Z 252DEG 17KT 3760 9720
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM4 follow-up statements
683 WWUS53 KICT 150001 SVSICT Severe Weather Statement National Weather Service Wichita KS 701 PM CDT WED JUN 14 2017 KSC015-173-150045- /O.CON.KICT.SV.W.0122.000000T0000Z-170615T0045Z/ Sedgwick KS-Butler KS- 701 PM CDT WED JUN 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EAST CENTRAL SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES... At 700 PM CDT, a severe thunderstorm was located near Rose Hill, moving east at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wichita, El Dorado, Andover, Augusta, Rose Hill, Leon, Mcconnell Air Force Base, El Dorado Airport, Santa Fe Lake, Augusta Municipal Airport and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3752 9718 3767 9726 3784 9678 3757 9677 TIME...MOT...LOC 0000Z 252DEG 17KT 3762 9713 HAIL...0.88IN WIND...60MPH $$ KETCHAM
755
WWUS53 KICT 150012
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
712 PM CDT WED JUN 14 2017
KSC173-150021-
/O.CAN.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Sedgwick KS-
712 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SEDGWICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0011Z 252DEG 17KT 3764 9706
$$
KSC015-150045-
/O.CON.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Butler KS-
712 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN BUTLER COUNTY...
At 711 PM CDT, a severe thunderstorm was located near Andover, moving
east at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Leon, El Dorado Airport,
Santa Fe Lake, Augusta Municipal Airport and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0011Z 252DEG 17KT 3764 9706
HAIL...0.88IN
WIND...60MPH
$$
KETCHAM256
WWUS53 KICT 150025
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
725 PM CDT WED JUN 14 2017
KSC015-150045-
/O.CON.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Butler KS-
725 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN BUTLER COUNTY...
At 725 PM CDT, a severe thunderstorm was located near Augusta, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Leon, El Dorado Airport,
Santa Fe Lake, Augusta Municipal Airport and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0025Z 254DEG 14KT 3763 9704
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM694
WWUS53 KICT 150038
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
738 PM CDT WED JUN 14 2017
KSC015-150048-
/O.EXP.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Butler KS-
738 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUTLER COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0038Z 252DEG 17KT 3765 9697
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:31 PM CDT, 19 minutes earlier.
Area forecast discussion, Jun 14, 6:31 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 PM CDT Wed Jun 14 2017 .SHORT TERM...(This evening through Saturday night) Issued at 249 PM CDT Wed Jun 14 2017 Clusters of strong-severe storms should develop this afternoon/evening near a remnant outflow boundary near/south of the I-70 corridor, from northeast Kansas into central Missouri, in an uncapped, strongly unstable airmass. Other, more isolated storms or perhaps small clusters are expected to develop along a weakened cold front in the Flint Hills and south-central Kansas, perhaps aided by a weak 700 mb thermal trough moving eastward over Kansas. Relatively higher probabilities for storms in the forecast area will exist in far southeast Kansas through tonight, given some southward propagation/development of any clusters in western Missouri and far eastern Kansas. The front is progged to lift northward into northern Kansas by midday Thursday, with a possible triple point in northwest Kansas. Rich, Gulf moisture will characterize the warm sector with extreme diurnal instability (MLCAPES 3500-5500 j/kg), and west-northwest flow aloft providing very favorable directional shear for organized severe storms. The models have shown a fairly consistent signal for moisture convergence on the nose of a 35-40 knot 850 mb jet, along with 700 mb warm air advection in the vicinity of the front/triple point during the afternoon/evening hours with weakening convective inhibition. A few supercell-type storms may initiate near the referenced triple point/front early to mid afternoon. The initial storms would be capable of isolated large to potentially very large hail occurrences, with a likely transition into a severe MCS cluster, with a southeastward propagation along the 700 mb baroclinic zone in the northwest flow aloft. Large downdraft CAPE will favor cold pool development and potential acceleration of this MCS cluster during the pm/eve hours, with the main threat becoming damaging winds- with a few reports of high-end wind damage plausible. Consensus of short range guidance would place highest storm chances from central and south-central Kansas into the Flint Hills, although an adjustment in the exact path is certainly possible in later model runs given the mesoscale characteristics. Peak heat indices of 100-104 degrees are indicated during the afternoon across much of the area. Not much change is expected in the pattern Friday into the daytime hours Saturday, with above normal temperatures and peak heat indices of 100-104. A more substantial cold front is still progged to move southward through Kansas Saturday night resulting in a chance of thunderstorms, with higher probabilities slated in the east. .LONG TERM...(Sunday through Wednesday) Issued at 249 PM CDT Wed Jun 14 2017 Cooler/drier air is progged to infiltrate the region behind the front Sunday into Monday. For Tuesday-Wednesday, mean upper level troughing is progged to continue across the Great Lakes/Ohio Valley, with an upper high over the southwestern states. Weak- moderate west-northwesterly flow aloft will be in place across the central Plains, with warming temperatures and returning Gulf moisture. Chances for storms could return by mid week, along with temperatures warming slightly above normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 628 PM CDT Wed Jun 14 2017 A few storms will be possible mainly along and east of the Kansas turnpike into the late evening hours. Otherwise light winds will be in store overnight with light southeast winds during the day on Thursday. Thunderstorms could develop over western Kansas early Thursday afternoon and spread eastward into central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 97 70 96 / 20 40 50 10 Hutchinson 68 97 69 96 / 10 50 40 10 Newton 70 96 69 94 / 20 40 50 10 ElDorado 71 94 69 92 / 30 30 60 10 Winfield-KWLD 72 96 71 95 / 30 20 50 10 Russell 65 96 66 96 / 0 50 20 20 Great Bend 65 97 67 97 / 0 50 10 10 Salina 68 97 69 97 / 10 40 40 20 McPherson 68 96 68 96 / 10 50 40 10 Coffeyville 72 93 71 92 / 40 20 50 10 Chanute 71 93 71 91 / 40 20 50 20 Iola 70 93 71 91 / 40 20 40 20 Parsons-KPPF 72 93 71 92 / 40 20 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous weather outlook, Jun 14, 6:34 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 634 PM CDT Wed Jun 14 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 634 PM CDT Wed Jun 14 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to severe storms will be possible into the late evening hours, along and southeast of the Kansas Turnpike. The main threats from any storms that develop, will be hail up to quarter size and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few severe storms are expected to develop over north central Kansas Thursday afternoon, with the storms possibly merging into a southeastward-moving severe storm cluster during the late afternoon and evening hours. The initial storms will be capable of isolated occurrences of large to very large hail, with a transition to damaging winds as the storms merge into a cluster or two. Storm chances will remain in the forecast for Friday night through Saturday night with at least some strong storms possible. Heat index values of 100 to 104 degrees are expected for Thursday through Saturday area wide, during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 14, 6:43 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Wichita KS 643 PM CDT WED JUN 14 2017 KSZ069-083-150030- Butler KS-Sedgwick KS- 643 PM CDT WED JUN 14 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Butler County in south central Kansas... Southeastern Sedgwick County in south central Kansas... * Until 730 PM CDT * At 640 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Mcconnell Air Force Base, or near Derby...moving northeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Derby, El Dorado, Andover, Augusta, Bel Aire, Rose Hill, Towanda, Benton, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force Base, South Wichita, Santa Fe Lake, Augusta Municipal Airport, Oaklawn and Jabara Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3751 9716 3759 9735 3785 9719 3785 9685 TIME...MOT...LOC 2342Z 209DEG 22KT 3760 9724 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:18 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Jun 13, 8:29 PM CDT | Special Weather Statement | ICT | Rice | 31 min |
| Jun 13, 8:35 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| Jun 13, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| Jun 13, 9:47 PM CDT | Special Weather Statement | ICT | Lincoln | 43 min |
| Jun 13, 10:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| Jun 14, 1:40 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 35 min |
| Jun 14, 2:19 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 41 min |
| Jun 14, 3:10 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| Jun 14, 6:43 PM CDT | Special Weather Statement | ICT | Butler | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.